|Year : 2021 | Volume
| Issue : 2 | Page : 437--438
Kanwaljeet Garg1, Roopa Rajan2, Manmohan Singh1,
1 Department of Neurosurgery, AIIMS, New Delhi, India
2 Department of Neurology, AIIMS, New Delhi, India
Department of Neurosurgery, AIIMS, New Delhi - 110 029
|How to cite this article:|
Garg K, Rajan R, Singh M. Drug-Induced Parkinsonism.Neurol India 2021;69:437-438
|How to cite this URL:|
Garg K, Rajan R, Singh M. Drug-Induced Parkinsonism. Neurol India [serial online] 2021 [cited 2021 Jun 14 ];69:437-438
Available from: https://www.neurologyindia.com/text.asp?2021/69/2/437/314567
Parkinsonism refers to a group of neurological disorders that share similar clinical symptoms. Cardinal clinical features of parkinsonism are bradykinesia along with rest tremor and/or rigidity. The most common cause of parkinsonism is idiopathic Parkinson's disease (PD). Other disorders which may present with parkinsonism include secondary parkinsonism (drug-induced, vascular, infection-induced, tumor, and metabolic), parkinsonism plus syndromes or atypical parkinsonism (progressive supranuclear palsy, corticobasal syndrome, multiple system atrophy and dementia with Lewy bodies), and hereditary neurodegenerative disorders (spinocerebellar ataxia, Wilson's disease, neurodegeneration with brain iron accumulation, juvenile-onset Huntington's disease, and fragile-X tremor/ataxia syndrome). It is important to differentiate PD from the other disorders, especially the atypical parkinsonian syndromes, as the course of the disease is more rapid in the latter and improvement with the standard dopaminergic therapy is not complete and only short-lasting.
Drug-induced movement disorders include parkinsonism, akathisia, tardive dyskinesia, tardive dystonia, myoclonus, and tremor.,,, Drug-induced parkinsonism (DIP) is the commonest amongst these. DIP is second only to PD as the cause of parkinsonism. The drugs which cause DIP usually interfere with the postsynaptic dopamine receptors, particularly D2 receptors. Other drugs may impair dopamine synthesis presynaptically. Commonest drugs to cause DIP are typical antipsychotics (chlorpromazine, prochlorperazine, etc). Though atypical antipsychotics (olanzapine, risperidone) have lesser potential to cause drug-induced movement disorders, they may also result in DIP. Other drugs that can frequently cause DIP are gastrointestinal motility drugs (metoclopramide, levosulpiride, and clebopride), calcium channel blockers (flunarizine and cinnarizine), and dopamine depleters (tetrabenazine and deutetrabenazine).,,, A certain group of drugs that can occasionally cause DIP are mood stabilizers like lithium, antidepressants like selective serotonin receptor uptake inhibitors, antiemetics like domperidone, and antiepileptic drugs like phenytoin and valproate.
Pregabalin is structurally related to gabapentin but does not have any interaction with gamma aminobutyric acid (GABA) receptors. Rather it acts by blocking the L-type, voltage-dependent, calcium-channel which regulates the secretion of neurotransmitters in the synaptic cleft from the presynaptic neuron. It is commonly used in the treatment of neuropathic pain and some forms of seizures. There are few reports of pregabalin causing DIP. However, the exact mechanism of DIP caused by pregabalin needs to be established yet.
Clinical features of DIP include bilateral symmetric parkinsonism, and more severe rigidity and bradykinesia than in patients with PD. Rigidity was found to be the commonest symptom in one series. Although the classical resting tremor is often absent, chin tremor may be seen in DIP. These features are not fully diagnostic of DIP as many patients can have asymmetric symptoms and resting tremors like the patients of PD. Hence, making correct diagnosis just based on clinical findings can be difficult in the presence of overlapping symptoms. The diagnostic clinical criteria for DIP are the presence of typical clinical symptoms of parkinsonism with onset after starting an offending drug, and in the absence of a history of parkinsonism before. Old age, female gender, and genetic factors are the known risk factors for DIP.,,
The symptom onset in DIP may be delayed by weeks after the offending drug is started, and 50–75% of patients usually become symptomatic within 1 month of starting the offending drug. Since the clinical manifestation of DIP and PD is the same, many patients with DIP get labeled as PD and receive prolonged treatment., The true incidence of DIP is not known because of the same reason. One has to be careful in diagnosing PD and take a detailed history of any medicinal usage which can lead to DIP.
Dopaminergic imaging can be used to differentiate between PD and DIP. It targets the dopamine active transporter (DAT), which is a transporter protein on the presynaptic dopaminergic nerve terminal and controls dopamine reuptake after it has interacted with the postsynaptic receptor. DAT density in the striatum is decreased in PD (even in patients with mild symptoms) but normal in DIP as it results from blockade of postsynaptic dopamine receptors (especially D2 receptors). It can be targeted by single-photon emission computed tomography (SPECT) and positron emission tomography (PET) scans using several DAT ligands. SPECT has reasonable sensitivity and specificity (>80%) in differentiating DIP from PD., PET imaging has better sensitivity and spatial resolution than SPECT but is more costly.
The first step in the management of DIP after the diagnosis has been made is to stop the offending drug. If the offending drug cannot be stopped as in patients with psychosis, the offending drug can be replaced with a drug that is less likely to cause DIP like atypical antipshycotics (clozapine, quetiapine)., Anticholinergics are the drug of choice in significantly symptomatic patients; however, their definitive role is doubtful and should be judiciously weighed against the risks of aggravating psychosis. DIP usually responds to the withdrawal of the offending drug in a few weeks to months. However, 10–50% of patients can have persistent symptoms. Four patterns of course have been described by Shin et al. There can be complete recovery from DIP with no recurrence of symptoms, or there can be few persistent symptoms that do not progress further, or symptoms can persist which eventually worsen, or complete recovery but later recurrence. They classified the first category as “pure DIP.” There are chances of progression of the last two categories to PD and these patients may represent the preclinical stage of PD in whom the symptoms of PD are unmasked as a result of the drug-induced dopaminergic blockade.,
|1||Srivanitchapoom P, Pitakpatapee Y, Suengtaworn A. Parkinsonian syndromes: A review. Neurol India 2018;66:S15-25.|
|2||Shin H-W, Chung SJ. Drug-induced parkinsonism. J Clin Neurol 2012;8:15-21.|
|3||Miller LG, Jankovic J. Neurologic approach to drug-induced movement disorders: A study of 125 patients. South Med J 1990;83:525-32.|
|4||Montastruc JL, Llau ME, Rascol O, Senard JM. Drug-induced parkinsonism: A review. Fundam Clin Pharmacol 1994;8:293-306.|
|5||Sethi KD. Movement disorders induced by dopamine blocking agents. Semin Neurol 2001;21:59-68.|
|6||Shin HW, Chung SJ. Drug-induced parkinsonism. J Clin Neurol 2012;8:15-21.|
|7||Barbosa MT, Caramelli P, Maia DP, Cunningham MCQ, Guerra HL, Lima-Costa MF, et al. Parkinsonism and Parkinson's disease in the elderly: A community-based survey in Brazil (the Bambuí study). Mov Disord 2006;21:800-8.|
|8||Mathew T, Nadimpally US, Prabhu AD, Nadig R. Drug-induced Parkinsonism on the rise: Beware of levosulpiride and its combinations with proton pump inhibitors. Neurol India 2017;65:173-4.|
|9||Tarsy D. Neuroleptic-induced extrapyramidal reactions: Classification, description, and diagnosis. Clin Neuropharmacol 1983;6(Suppl 1):S9-26.|
|10||Martí-Massó JF, Poza JJ. Cinnarizine-induced parkinsonism: ten years later. Mov Disord 1998;13:453-6.|
|11||Joshi I, Taylor CP. Pregabalin action at a model synapse: Binding to presynaptic calcium channel alpha2-delta subunit reduces neurotransmission in mice. Eur J Pharmacol 2006;553:82-8.|
|12||Perez Lloret S, Amaya M, Merello M. Pregabalin-induced parkinsonism: A case report. Clin Neuropharmacol 2009;32:353-4.|
|13||Thanvi B, Treadwell S. Drug induced parkinsonism: A common cause of parkinsonism in older people. Postgrad Med J 2009;85:322-6.|
|14||Bondon-Guitton E, Perez-Lloret S, Bagheri H, Brefel C, Rascol O, Montastruc JL. Drug-induced parkinsonism: A review of 17 years' experience in a regional pharmacovigilance center in France. Mov Disord 2011;26:2226-31.|
|15||Inada T, Koga M, Ishiguro H, Horiuchi Y, Syu A, Yoshio T, et al. Pathway-based association analysis of genome-wide screening data suggest that genes associated with the gamma-aminobutyric acid receptor signaling pathway are involved in neuroleptic-induced, treatment-resistant tardive dyskinesia. Pharmacogenet Genomics 2008;18:317-23.|
|16||Bedard P, Langelier P, Villeneuve A. Oestrogens and extrapyramidal system. Lancet 1977;2:1367-8.|
|17||Esper CD, Factor SA. Failure of recognition of drug-induced parkinsonism in the elderly. Mov Disord 2008;23:401-4.|
|18||Tripathi M, Kumar A, Bal C. Neuroimaging in parkinsonian disorders. Neurol India 2018;66:S68-78.|
|19||Marshall V, Grosset D. Role of dopamine transporter imaging in routine clinical practice. Mov Disord 2003;18:1415-23.|
|20||Vlaar AM, van Kroonenburgh MJ, Kessels AG, Weber WE. Meta-analysis of the literature on diagnostic accuracy of SPECT in parkinsonian syndromes. BMC Neurol 2007;7:27.|
|21||Ibrahim N, Kusmirek J, Struck AF, Floberg JM, Perlman SB, Gallagher C, et al. The sensitivity and specificity of F-DOPA PET in a movement disorder clinic. Am J Nucl Med Mol Imaging 2016;6:102-9.|